Evaluating the Effects of a Computer-Based Insulin Dosing Tool on Hypoglycemic Events in Critical Care

April M. Willis, Gardner-Webb University


Hypoglycemia is a known risk factor associated with intravenous insulin administration. Hypoglycemia can lead to complications including dysphoria, seizures, unconsciousness, and cardiac arrest or even death. Utilization of a glucose management protocol with demonstrated efficacy and low rates of hypoglycemia are recommended by the American Diabetes Association. Evaluation of the frequency of hypoglycemic events in the critically ill patient when utilizing paper-based protocols or computer-based protocols can facilitate implementation of best practices to reduce error and promote patient safety. The purpose of this quasi-experimental study was to determine the effects of a computer-based insulin dosing tool on hypoglycemic events in critical care. The incidence of hypoglycemic events of 346 patients receiving intravenous insulin treatment with the use of a paper-based insulin protocol was compared to a similar six month time frame of 392 patients receiving intravenous insulin treatment with a computer-based insulin protocol. The data analyzed using independent samples t-tests showed a statistically significantly difference in the incidence of hypoglycemic episodes and in the number of blood glucose samples collected between the paper-based insulin protocol and the computer-based insulin protocol. The results of this study demonstrate an enhancement to patient safety through the implementation of best practices with a computer-based insulin protocol.